Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 368, NWS Birmingham, AL

August 18, 2001Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 18, 2001, 3:41 PM CDT for Shelby County, Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 3:41 PM CDT (20:41 UTC)
Expired
Aug 18, 2001, 4:30 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Shelby County, AL

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:06 PM CDTThunderstorm Wind 50 ECalera, ALTrees were blown down in the vicinity of the Shelby County Airport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS54 KBMX 182041
SVRBHM
ALC117-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN ALABAMA

* UNTIL 430 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ALABASTER...MOVING EAST AT 35
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PELHAM...
MONTEVALLO...HELENA AND COLUMBIANA.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:52 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 18, 1:52 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
112 PM CDT SAT AUG 18 2001

VORT MAX CURRENTLY MOVING ACROSS CENTRAL MISSISSIPPI IS KICKING OFF
SHOWERS AND THUNDERSTORMS OUT AHEAD OF IT THIS AFTERNOON.  THIS
WAVE WILL MOVE ACROSS CENTRAL ALABAMA DURING THE LATE AFTERNOON
HOURS.  MODELS CONTINUE TO SHOW WAVES IN THE WESTERLY FLOW MOVING
OVER THE FORECAST AREA OVERNIGHT...SO FEELING IS THAT SCATTERED POPS
WILL BE POSSIBLE OVER MUCH OF THE FORECAST AREA TONIGHT.

MAIN FRONT CLOSES IN ON ALABAMA TOMORROW MORNING AND INTO THE
AFTERNOON.  EXPECT SHOWERS AND STORMS TO BE NEARING NORTHERN
ALABAMA DURING THE EARLY MORNING HOURS TOMORROW...THEN SPREADING
SOUTHWARD DURING THE DAY.  BEST BET FOR STRONG STORMS SHOULD BE
DURING THE AFTERNOON HOURS TOMORROW. AIRMASS OUT AHEAD OF THE FRONT
SHOULD HAVE AMPLE TIME TO HEAT UP AND DESTABLIZE BEFORE THE FRONT
MOVES IN.  RIGHT NOW SPC HAS MUCH OF CENTRAL ALABAMA UNDER A SLIGHT
RISK FOR TOMORROW...AND I REALLY CANT ARGUE WITH THAT. DONT EXPECT
AN ALL DAY RAIN...AND STORMS SHOULD REMAIN SCATTERED IN NATURE...SO
WILL ONLY WORD THEM AS SUCH AT THIS TIME.

FIRST PART OF THE EXTENDED LOOKS TO REMAIN DRY...WITH A RETURN OF
MOISTURE AND SHOWERS BY THE MIDDLE OF THE WORKWEEK.  CHANTAL COULD
MAKE THINGS INTERESTING BY THE END OF THE EXTENDED PERIOD...
ESPECIALLY IF IT MAKES IT INTO THE GULF AS A FULL FLEDGED HURRICANE.

HSV 70/88 66/88 65 352
BHM 71/90 67/90 66 354
MGM 72/91 70/91 68 354

.BHM...NONE.

In the hours before

Special weather statement, Aug 18, 1:27 PM CDT, 2 hours 14 minutes before
ALZ001>050-182027-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT SAT AUG 18 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST...AND UNSTABLE AIRMASS ACROSS NORTH AND CENTRAL ALABAMA...
WILL COMBINE WITH DAYTIME HEATING...TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING.  A THUNDERSTORM COMPLEX
WILL WORK ITS WAY ACROSS CENTRAL ALABAMA THIS AFTERNOON...AND
PRODUCE WIND GUSTS OF 30 TO 40 MPH AS IT TRACKS EASTWARD.  THE
COMBINATION OF THE STORM COMPLEX AND A WEAK FRONTAL BOUNDARY WILL
CREATE CONDITIONS SUFFICIENT FOR STRONG TO POSSIBLY SEVERE
THUNDERSTORM DEVELOPMENT.  THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS WILL PRIMARILY BE CONFINED TO AREAS SOUTH OF
INTERSTATE 20 59.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
LATEST FORECAST...AND BE ALERT FOR WATCHES OR WARNINGS.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:22 PM CDTFlash Flood WarningBMXPike3 hr
Aug 17, 8:11 PM CDTFlash Flood WarningBMXLee109 min
Aug 17, 8:46 PM CDTSevere Thunderstorm WarningBMXMarengo44 min
Aug 18, 3:08 PM CDTSevere Thunderstorm WarningBMXTuscaloosa37 min
Aug 18, 3:30 PM CDTSevere Thunderstorm WarningBMXBibb30 min
Aug 18, 3:55 PM CDTSevere Thunderstorm WarningBMXClay35 min
Aug 18, 4:26 PM CDTSevere Thunderstorm WarningBMXRandolph34 min
Aug 18, 5:19 PM CDTSevere Thunderstorm WarningBMXLowndes41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.